January 2021 Drug Safety Update for Gilenya Issued by Medicines and Healthcare products Regulatory Agency
Written by: Lauren Schwab, Legal Assistant
Law Offices of Thomas J. Lamb, P.A.
Gilenya, a medication used to treat different forms of multiple sclerosis (MS), has updated its advice about the risks of serious liver injury and herpes meningoencephalitis in the UK. According to a January 2021 Drug Safety Alert issued by the UK's Medicines and Healthcare products Regulatory Agency (MHRA), "Fingolimod (Gilenya▼): updated advice about the risks of serious liver injury and herpes meningoencephalitis", serious and some fatal cases of liver injury, including acute hepatic failure requiring liver transplant have been associated with Gilenya:
A recent European review of safety data identified 7 cases of clinically significant liver injury that developed between 10 days and 5 years after the start of fingolimod treatment, including 3 post-marketing reports of acute hepatic failure requiring liver transplantation. Liver samples showed submassive hepatic necrosis in 2 patients, and one of these samples also contained features of acute hepatitis.
This January 2021 safety update comes after the European Medicines Agency released a review of Gilenya safety data in November 2020, as discussed in our recent blog post, "Gilenya Safety Alert November 2020: Cases of Acute Liver Failure Requiring Liver Transplant".
Strictly Confidential, No Obligation.
According to January 2021 Gilenya MHRA alert, the current advice for healthcare professionals is to monitor liver function tests routinely, both before, during, and after treatment with Gilenya. Additionally, the article provides advice both for patients exhibiting signs of liver injury, and those without signs of liver injury:
- in patients without signs and symptoms of liver injury, the updated advice is:
- monitor liver function tests more frequently if serum aspartate aminotransferase (AST) or serum alanine aminotransferase (ALT) levels exceed 3-times the upper limit of normal (ULN) but less than 5-times ULN with a normal bilirubin level
- discontinue fingolimod if ALT or AST levels exceed 5-times ULN or if they are at least 3-times the ULN and bilirubin is increased – fingolimod may be re-started following a careful benefit-risk assessment of the underlying cause when serum levels have returned to normal
- in patients with symptoms or signs of hepatic dysfunction:
- check liver function tests urgently
- discontinue fingolimod if significant hepatic injury is confirmed; further treatment with fingolimod may be considered following recovery only if an alternative cause of hepatic dysfunction is established
We will continue to monitor the Gilenya safety profile with special attention to cases of Gilenya-related liver failure following drug-induced liver injury associated with Gilenya.
Drug Injury Watch: Side Effects News & Reports
Drug Injury Law: Medical & Legal Information